Alert archive / Ohio / Areal Flood Warnings in 2022
Areal Flood Warning 2, NWS Cleveland, OH
NWS Cleveland, OH issued this areal flood warning at Feb 17, 2022, 5:44 PM EST for Stark County, Ohio. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2022, 5:44 PM EST (22:44 UTC)
- Expired
- Feb 18, 2022, 2:30 AM EST
- In force
- 9 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Stark County, OH
The radar
The Cleveland radar (KCLE), 78 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 442 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at Feb 17, 3:19 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 17, 3:19 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
319 PM EST Thu Feb 17 2022
.SYNOPSIS...
A strong cold front will slowly move southeast across the area
through this evening with lingering troughing tonight into Friday.
High pressure will briefly settle across the region on Friday,
followed by another strong low pressure system and cold front on
Saturday. High pressure will return across the region by the end of
the weekend into early next week.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
An weather period continues across the area with the second round of
heavy precipitation arriving from the south and southwest. Winter
Weather Advisories remain in effect for the entire area for the
heavy mixed-precipitation threat, including snow, sleet, and ice. A
flood watch also remains in effect for the entire area with areas
south of the cold front (i.e. in the warm sector), expected to pick
up an additional inch to an inch of a half of rainfall. This will
lead to additional area river rises and lead to potential ice jam
issues.
The strong surface cold front has reached northern OH this
afternoon, with surface observations suggesting it currently
settling on a southwest to northeast axis from Findlay to just south
of Cleveland, to Erie, PA. A sharp temperature drop has been
observed immediately behind the front, with near freezing
temperatures already appearing in rain. Anticipate temperatures to
continuing dropping at areas behind the cold front. With strong warm
air advection above 850 mb expected to continue through the rest of
today, the freezing rain threat will become realized across much of
northern OH, NW OH, and NW PA. Recent MRMS correlation coefficient
trends suggest the mixed-precipitation/snow line is currently moving
east across northern IN, so heavy mixed-precipitation will cause
issues the rest of the afternoon and evening. The highest ice
accumulations will occur across northern OH and NW PA, ranging
anywhere from a tenth to two tenths of an inch.
As colder air begins to arrive, areas behind the initial push of
freezing rain are expected to switch over to heavy periods of sleet.
Much of the area could see at least a half inch of sleet
accumulation by this evening and overnight. Finally, as the mixed-
precipitation/snow line enters NW OH later this evening, anticipate
all precipitation to switch over to snow, continuing east throughout
the night. Some lake enhancement is possible along the lakeshore of
NE OH into NW PA tonight into Friday morning. Total snow
accumulations will range anywhere from 2 to 4 inches across northern
OH, decreasing to up to an inch in the vicinity and south of the US-
30 corridor.
Another aspect of the event to consider will be the flash-freeze
threat later tonight. As colder air arrives across the region
tonight, low temperatures will plummet into the low teens to upper
single digits. Wind chill temperatures will drop to near zero to
perhaps slightly below zero into early Friday morning.
Otherwise, a mostly quiet Friday is anticipated for much of the area
as brief high pressure settles in across the region. Temperatures
will remain below average with highs in the mid to upper 20s.
By late Friday night into early Saturday, our attention turns to the
next system which will bring a quick shot of snow, gusty winds, and
cold temperatures behind an arctic cold front. A fast-moving clipper
system will move east across the Great Lakes, with several
parameters suggesting the chance for snow squalls across NE OH and
NW PA early Saturday morning. Early indications from the RAP/NAM
suggest a snow squall parameter > 1, surface-based CAPE > 50 J/kg,
strong low-level frontogenesis, and 0-2 km westerly winds averaging
> 30 knots.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As the short wave and its associated front move across the CWA on
Friday night, winds will become west to northwesterly behind the
front on Saturday. Moisture will be limited as surface high pressure
moves eastward into the region during the day on Saturday. However,
with wind direction and colder air aloft being ideal for lake
effect, PoPs remain likely through Saturday afternoon across the
snowbelt for a light accumulation of snow. As the ridge continues to
develop into the region, winds will shift and become offshore by
Saturday evening. Sunday will be mild and dry as high pressure
drifts south of our CWA.
Temperatures on Saturday will be below average due to the cold
frontal passage on Friday. As high pressure moves into the area on
Saturday evening, sky cover will begin to clear and winds diminish
giving us perfect ingredients to have substantial radiational
cooling overnight Saturday. Low temperatures on Saturday night will
drop into the teens across area with some spots in NW PA dipping
below 10 degrees overnight. As the high stays over the area,
temperatures during the day Sunday will bounce back into the mid-to-
upper 40s. A warm front moving into the region Sunday evening will
cause low temperatures to remain above average and into mid-to-upper
30s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The long term looks to be rather active, especially mid week. High
pressure will be well east of the region to begin next week. Upper
level flow will return to a zonal pattern across the eastern half of
the United States will an upper level ridge extending over the
western US. We will remain dry through Monday afternoon ahead of the
next system. Southerly flow aloft and at the surface will begin to
advect moisture from the Gulf of Mexico into the area by Monday
evening. An inverted surface trough will extend northeastward into
the region along with a piece of the upper level trough ejecting out
leading to precipitation chances Monday night into Tuesday. By
Tuesday, surface low pressure is over the region with plenty of
upper level moisture available causing widespread rain across
the entire CWA. By Wednesday morning the low will shift eastward
with any lingering precipitation ending from west to east
through the morning. High pressure will return briefly on
Thursday morning keeping us dry through the afternoon before
another system moves to end the day Thursday brining another
round of precip, most likely snow, to the area.
Temperatures in the long term will be mild and above average for
most of the period. Expect highs in the upper 40s to lower 50s on
Monday and Tuesday. Wednesday will be a bit colder with highs only
in the low 40s, but still above average for this time of year.
Wednesday night will be the coldest of the long term with lows in
the lower 20s. Thursday during the day will be cooler as well with
highs in the 30s.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
A complicated forecast remains for the TAFs through the TAF
period with deterioration to IFR and perhaps LIFR at times later
this evening and overnight. In addition, mixed-precipitation,
including snow, sleet, and ice, is likely across all TAF sites,
with heavy mixed-precipitation possible at TOL/FDY/MFD/CLE/ERI.
The highest FZRA rates may impact CLE/ERI later this evening.
Behind the mixed-precipitation, a brief spell of snow will occur
across the TAF sites, then exiting much of the area by sunrise
Friday. Otherwise, some MVFR ceilings may stick around through
Friday morning, but we should begin to see improvement to VFR
towards the end of the TAF period.
Winds vary across the TAF sites, depending on the location of
the surface cold front. Behind the cold front, winds are from
the north, 10 to 15 knots, with gusts of 20 to 25 knots. Ahead
of the front, winds are generally southerly, 10 to 15 knots with
gusts up to 20 knots. Eventually, all winds will turn northerly
tonight, 15 to 20 knots with gusts of 25 to 30 knots possible.
Winds will diminish to around 10 knots, with a slight shift
towards the northwest by Friday morning.
Outlook...Periods of snow with non-VFR possible through
Saturday, especially in northeast OH and northwest PA. Scattered
rain showers with non-VFR possible on Monday.
&&
.MARINE...
After the cold front passes through the lake this afternoon, winds
will become northerly and increase to 20 to 25 knots. Winds become
northwesterly by Friday morning, diminishing to 10-15 knots. An
Alberta Clipper will increase winds overnight Saturday. Winds will
be southwesterly starting between 25 and 30 knots, and increasing to
30-35 knots by Saturday morning. Higher winds will continue through
Saturday evening. Winds become mostly westerly and diminish to 10-15
knots by overnight Sunday as high pressure settles over the area.
Winds once again shift ahead of the next system Sunday afternoon.
Winds will remain southwesterly ranging between 20 and 25 knots
through late Sunday evening.
Due to the lake being mostly ice covered, there are no
significant waves through this period.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 1 AM EST Friday for OHZ003-006>014-017>023-
027>033-036>038-047-089.
Winter Weather Advisory until 7 AM EST Friday for OHZ010>014-
020-021-089.
Winter Weather Advisory from 7 PM this evening to 1 AM EST
Friday for OHZ029>031-036>038-047.
Winter Weather Advisory until 1 AM EST Friday for OHZ003-
006>009-017>019-027-028.
Winter Weather Advisory from 10 PM this evening to 4 AM EST
Friday for OHZ022-023-032-033.
PA...Flood Watch until 1 AM EST Friday for PAZ001>003.
Winter Weather Advisory from 7 PM this evening to 7 AM EST
Friday for PAZ001>003.
MARINE...None.
&&
SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Kahn
MARINE...IversonHazardous weather outlook, Feb 17, 4:24 AM EST, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 424 AM EST Thu Feb 17 2022 OHZ003-006>009-017>019-027-028-180930- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford- 424 AM EST Thu Feb 17 2022 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 AM EST FRIDAY... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ029>031-036>038-047-180930- Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox- 424 AM EST Thu Feb 17 2022 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST FRIDAY... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>014-020-021-089-180930- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit- Ashtabula Lakeshore- 424 AM EST Thu Feb 17 2022 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ022-023-032-033-180930- Portage-Trumbull-Stark-Mahoning- 424 AM EST Thu Feb 17 2022 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM EST FRIDAY... This Hazardous Weather Outlook is for northeast Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-180930- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 424 AM EST Thu Feb 17 2022 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ001>003-180930- Northern Erie-Southern Erie-Crawford- 424 AM EST Thu Feb 17 2022 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 17, 12:00 PM EST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1200 PM EST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM FLASH FLOOD 2 W VERMILION 41.42N 82.35W
02/17/2022 ERIE OH EMERGENCY MNGR
MULTIPLE HIGH WATER AND SWIFT WATER RESCUES
ARE ONGOING ALONG RIVERSIDE DRIVE ALONG THE
VERMILION RIVER IN THE CITY OF VERMILION AT
THIS TIME.
&&
MGThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 1:14 AM EST | Areal Flood Warning | CLE | Erie | 11 hr |
| Feb 17, 6:29 AM EST | River Flood Warning | CLE | Marion | 46 hr |
| Feb 17, 6:32 AM EST | River Flood Warning | CLE | Hancock | 31 hr |
| Feb 17, 9:52 AM EST | Areal Flood Advisory | CLE | Erie, Lorain | 6 hr |
| Feb 17, 10:26 AM EST | Areal Flood Advisory | CLE | Stark, Summit, Wayne | 6 hr |
| Feb 17, 11:01 AM EST | Flash Flood Warning | CLE | Erie, Lorain | 3 hr |
| Feb 17, 11:53 AM EST | River Flood Warning | CLE | Erie | 18 hr |
| Feb 17, 12:06 PM EST | River Flood Warning | CLE | Sandusky, Wood | 24 hr |
| Feb 17, 12:06 PM EST | River Flood Warning | CLE | Hancock | 24 hr |
| Feb 17, 12:06 PM EST | River Flood Warning | CLE | Seneca | 33 hr |
| Feb 17, 12:28 PM EST | River Flood Warning | CLE | Stark | 32 hr |
| Feb 17, 12:28 PM EST | River Flood Warning | CLE | Lake | 17 hr |
| Feb 17, 12:28 PM EST | River Flood Warning | CLE | Lake | 24 hr |
| Feb 17, 12:28 PM EST | River Flood Warning | CLE | Lucas, Wood | 49 hr |
| Feb 17, 5:55 PM EST | Winter Storm Warning | CLE | Ashtabula, Cuyahoga, Geauga, Lake, Lorain | 19 hr |
| Feb 17, 6:04 PM EST | Areal Flood Warning | CLE | Ashland, Richland | 27 hr |
Nearby
Areal Flood Warnings in Ohio, 2022Every areal flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.